Birth Control/Depo provera

Advertisement


Question
last December I got injected with Depo-Provera for the first time in my life as a backup form of birth control during essure (waiting for my tubes to block, my iodine test is in march) I am 25 years old around 215 lbs and I have noticed difficulty losing weight since I started the shot. I have noticed weight retention as well.

I'm aware that the shot is no longer considered protective against pregnancy after three months, but I wasn't sure if the shot is still in my system, and just not effective against pregnancy for a while.

My question is, does the shot continue to be in my system after three months, after my first menstrual cycle after three months, or longer?

Answer
Depo Provera can remain in your system for up to 6 months after a shot.  The amount decreases after 3 months to where is may not prevent pregnancy, but it's still there in small amounts.

Weight gain is a fairly common side effect of Depo Provera.  3 months after a shot, it's unlikely to continue to cause any weight gain, but of course it's always difficult to lose weight once it's been put on.

Birth Control

All Answers


Answers by Expert:


Ask Experts

Volunteer


Norman Solberg

Expertise

I am an OB-GYN physician. I can answer almost any question related to women's health.

Experience

35 years in an active OB-GYN practice.

Organizations
Fellow, American College of Obstetrics and Gynecology

Education/Credentials
MD OB-GYN specialist

©2016 About.com. All rights reserved.